New York, 2006

Hail in New York, August 3, 2006

August 3, 2006 · NWS BGM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 10:50 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 3, 10:50 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 AM EDT THU AUG 3 2006

.SHORT TERM /TODAY - FRIDAY/...
UPDATE 2...STORMS BEGINNING TO FIRE ACROSS WESTERN NY AT PRESENT AS
INSTABILITY IS ON THE INCREASE.  SPC MESO-ANALYSIS INDICATES CAPES
HAVE INCREASED TO NR 2000 J/KG IN THESE AREAS.  SVR THUNDERSTORM
WATCH 682 WILL BE ISSUED SHORTLY FOR PORTIONS OF SRN TIER AND NEPA.
-PB

UPDATE...SFC COLD FRONT STILL LOOKS TO BE WELL BACK TO OUR NORTH IN
CANADA.  UL TROF HAS PUSHED INTO CENTRAL PLAINS AS OF 13Z WITH
SEVERAL WAVES AHEAD OF IT.  FIRST CONVECTIVE WAVE NOW INTO NRN NE.
SUBSEQUENT WAVES LOCATED OVER SRN ONTARIO AND STRONGER ONE NEARING
LK MICHIGAN.

LOW STRATUS DECK IS EXPANDING SOUTH AND EAST THIS MORNING AHEAD OF
FRONTAL BOUNDARY AS MOISTURE IS DRAWN UP ON SWLY FLOW.  CLDS ARE
THINNEST OVER SRN TIER AND CURRENTLY NON-EXISTENT OVER NE PA.  SPC
MESO-ANALYSIS INDICATES INSTABILITY ALREADY ESTABLISHED ACROSS SRN
SECTIONS WITH LI/S FROM -4 TO -6C.  MUCAPES CURRENTLY BTWN 1000-2000
J/KG ALTHOUGH STILL QUITE A BIT OF CIN TO OVERCOME.  DIURNAL HTG
WILL ALLOW TEMPS TO WARM INTO THE M-U 80S/NR 90 THIS AFTERNOON AND
WILL LIKELY RESULT IN CONVECTIVE DEVELOPMENT SHORTLY AFTER NOON.
DWPTS WILL REMAIN IN THE LOWER 70S AHEAD OF THE FRONTAL BOUNDARY...
YIELDING AFTERNOON CAPES OVER 2000 J/KG ESPECIALLY OVER NEPA.

THREAT FOR SVR EXISTS FOR MUCH OF THE AREA THIS AFTERNOON...MOST
LIKELY IN THE SRN TIER AND INTO PA WHERE BEST INSTABILITY RESIDES.
HOWEVER...LINGERING OUTFLOW BOUNDARIES FROM CONVECTION OVERNIGHT
ALONG WITH POSSIBLE DIFFERENTIAL HTG BOUNDARIES WILL PLAY ROLE
ACROSS NRN ZONES EARLY THIS AFTERNOON.  WITH FAIRLY UNIDIRECTIONAL
FLOW ON THE ORDER OF 40KTS ACROSS MOST OF THE AREA...MAIN THREAT
WILL BE DAMAGING WINDS.  FZG LEVELS ARE HIGH BUT LARGE HAIL WILL
ALSO BE POSSIBILITY DUE TO TREMENDOUS AMOUNT OF CAPE AVAILABLE.  SVR
THREAT WILL CONTINUE INTO THE EVENING ACROSS SRN AREAS AS FRONT
SLOWLY WORKS THRU.  FOR NOW...FCST LOOKS GOOD WITH LIKELY POPS
WARRANTED ACROSS ENTIRE AREA.  WILL ISSUE UPDATE BY 15Z TO REMOVE
AFTERNOON WORDING AND WILL REISSUE SPS FOR SVR POTENTIAL.  -PB

PREV DISCUSSION...
RADAR AND WV IMAGERY SHOWS ANTHR CONVECTIVELY INDUCED WAVE RIDING E
ALONG THE SRN EDGE OF THE WRLIES AHEAD OF A MORE DEFINED SHRT WAVE
TROF. THERE WERE AT LEAST 4 OF THESE SMALLER CONVECTIVELY INDUCED
WAVES AHEAD OF THIS SHRT WAVE TROF FM THE MISS VLLY TO NEW ENGLAND.
THE TROF WAS POSITIONED FROM THE UPR LAKES SW THRU MINN TO THE CNTRL
PLAINS. THIS FIRST CONVECTIVE WAVE WILL BRING ANTHR ROUND OF SCT
SHWRS AND ISLD TSRA TO CNTRL NY BETWEEN ABT 9 AND 12Z. I EXPECT THIS
ACVTY TO BECOME MORE SCTRD AND WEAKEN GIVEN THE WEAKER SWRLY LL
INFLO OVR C NY WHEN COMPARED TO THE LL SWRLY FLO CURRENTLY FEEDING
THIS ACVTY ACRS THE ERN LAKES. THE PRVS CONVECTIVE WAVE ALSO RAPIDLY
WEAKENED AS IT MOVED THRU C NY ERLIER THIS AM LIKELY FOR THE SAME
REASON. I EXPECT THE SAME FROM THIS WAVE AND BEGIN THE GRIDS WITH
CHC POPS NRN ZONES AND SLGHT CHC ALONG THE SRN TIER OF NY/NRN PA
THRU 12Z.

AFTER THIS WAVE PASSES LATER THIS MORNING...THE UPR LVL TROF FROM
MINN TO CNTRL PLAINS WORKS FARTHER E INTO THE CENTRAL GREAT LAKES BY
18Z. THIS WILL PUSH THE SFC COLD FRNT FARTHER SE AND SUPPORT THE
DVLPMENT OF ANTHR ROUND OF CONVECTION ALONG THE EASTERN LAKES IN
ADVANCE OF THE FRNT THIS MORNING. THIS CONVECTION WILL HAVE
SUFFICIENT COLD POOL DYNAMICS TO TAP INTO GIVEN THE DRIER AIR AHEAD
OF THE MAIN MOIST PLUME WHICH REMAINS N OF THE FRNT AS PER WV
IMAGERY. BUFKIT PROFILES SHOW THIS DRY MID-LVL AIR AHEAD OF FRNT AND
SHOWS FORWARD PROPAGATION VECTORS OF UP TO 40 KNOTS FROM THE W. BOTH
GFS/NAM AGREE ON THIS. THIS PROPAGATION SUGGESTS THAT CONVECTION CUD
FIRE NR FRNT AND MOVE AHEAD OF IT SIMILAR TO WHAT HAPPENED TODAY IN
NC NY...BUT MAYBE A BIT FARTHER SOUTH? A TUF CALL AT THIS POINT SO I
WON/T SPLIT HAIRS AND KEEP LIKELY POPS ALL ZONES TODAY WITH LIKELY
POPS BEGINNING LATER FARTHER S AND E INTO NE PA.

AS THIS TROF PUSHES FARTHER E THIS AFTERNOON...IT LIKELY WILL CONT
TO SPARK OFF MORE SIGNIFICANT CONVECTION FOR SC NY AND NE PA
WHICH CUD LAST INTO THE EVENING. CAPES WILL POTENTIALLY EXCEED 2000
J/KG ESP S INTO NERN PA. THE GFS ALSO HAS HIGH CAPES IN THE SYR/UCA
AREAS THIS AFTRN...NAM IS QUITE A BIT LOWER W/ CAPES THIS AFTRN IN
SYR/UCA. MODELS ARE HAVING DIFFICULTY RESOLVING THESE CONVECTIVE
WAVES AT THIS POINT SO I WON/T RULE OUT POTENTIAL FOR HIGHER CAPE
AND SVR IN NC NY EVEN THIS AFTERNOON JUST YET GIVEN THE HIGHER SHEAR
UP N. BEST CHANCE IN NC NY WILL BE LATER THIS MORNING/ERLY THIS
AFTRN. CERTAINLY THE BEST SHOT FOR SVR WILL BE IN NRN PA AND FAR SRN
NY AS PER SPC DAY 1 OUTLOOK...AND ALSO LATER IN THE DAY GIVEN THE
TIMING OF THE UPR WAVE AND POTENTIAL FOR MORE HEATING. WILL ISSUE AN
SPS TO HIGHLIGHT SVR POTENTIAL. ALSO WILL HV POPS INCREASING TO
LIKELY ALL ZONES TODAY...LATEST IN THE SERN ZONES.

ANTHR WELL-DEFINED MORE VIGOROUS UPR LVL LO JUST WEST OF HUDSON
BAY WILL TRACK E-SE TWD SERN CANADA AT THE SAME TIME THE GREAT LAKES
WAVE WORKS E BY TONIGHT. THE NET EFFECT OF THIS IS TO INTENSIFY AN
UPR LVL JET CORE TO THE NE OF NY AND PUT OUR AREA IN THE FAVORABLE
JET ENTRANCE REGION LATER TODAY AND TONIGHT. THIS WILL SUPPORT BROAD
SFC LO DVLPMENT S OF THE REGION AND LED TO UPR DVRG AND LIFTG ACRS C
NY AND NRN PA. THIS LL DVLPMENT TO OUR S WILL BE THE MAIN FORCE THAT
PULLS THE COOLER AIR AND SFC FRNT SOUTH TONIGHT. ADDITIONALLY...THE
DVRG ALOFT AND FRCG WILL LEAD TO MORE SHOWERS AND ISLD TSRA INTO
THIS EVE IN C NY/NE PA. THIS WILL HV LIKELY POPS SHRA/TSRA THU EVE
ALL ZONES.

SHRA CUD LINGER IN NE PA LATE TONIGHT/ERLY FRIDAY AS WELL SO WILL HV
CHC/SLGHT CHC POPS IN NE PA LATE TONIGHT.

ONCE THIS LOW PULLS AWAY ON FRIDAY...DRIER NRLY FLO SETS UP WITH
STRG SUBSDC SCOURING OUT THIS OPPRESSIVE LL HUMIDITY WITH A RETURN
TO MORE SEASONABLE EARLY AUG TEMPS AND HUMIDITY LEVELS. - NICOSIA

&&

.LONG TERM /FRIDAY NIGHT - WEDNESDAY/...
THE UPPER PATTERN THROUGH THE PERIOD WILL FEATURE MAINLY ZONAL FLOW
AT 500MB WITH PERHAPS MORE TROFINESS DEVELOPING TWD THE END OF THE
TIME FRAME. TEMPERATURES FALL BACK TO NEAR NORMAL LEVELS EARLY NEXT
WEEK WITH REALLY THE ONLY CHC FOR PRECIP COMING FROM A COLD FRONTAL
PASSAGE SUNDAY NIGHT INTO MONDAY. OTHERWISE, LARGE AREA OF SFC HIGH
PRESSURE LOOKS TO BRING MAINLY DRY CONDITIONS.

&&

.AVIATION (03/12Z TO 04/12Z)...

SOME SCT TO BKN LOWER CLDS MOVING INTO TAF SITES AT SYR AND UCA HAVE
PRODUCED MAINLY MVFR CONDITIONS WITH SOME LIGHT SHOWERS OR SPRINKLES
AT THOSE LOCATIONS. MORE WDSPRD CONVECTIVE DVLPMNT IS LIKELY BY
EARLY TO MID AFTN, SPCLY ACRS THE SRN TIER AND NE PA. THIS ACTIVITY
WILL BE ACCOMPANIED BY MVFR CIGS AND VSBY/S. PCPN MAY LINGER WELL
INTO THE EVNG HRS ACRS SRN SITES. SOME INDICATION THAT LOWER IFR
CIGS COULD WORK INTO NRN ZONES TWDS THE END OF THE PD, BUT WILL TAKE
A CLOSER LOOK AT THAT WITH NXT FCST. WIND AHEAD OF THE FNT WSW AT
10-20 KTS, SHIFTING TO NW 10 KTS ACRS UPSTATE NY WITH FROPA TDA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Aug 3, 11:09 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1209 PM EDT THU AUG 3 2006

NYZ009-015>018-036-037-041615-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
1209 PM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A COLD FRONT
WILL DROP SOUTH ACROSS CENTRAL NEW YORK. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE WARM AND HUMID AIRMASS AHEAD OF THIS
FRONT, AND SOME OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH
THE THREAT OF DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE
EXPECTED TO LAST INTO THE LATE AFTERNOON HOURS BEFORE MOVING SOUTH
OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
041615-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1209 PM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL DROP SOUTH ACROSS CENTRAL NEW YORK TODAY AND INTO
NORTHEAST PENNSYLVANIA THIS EVENING. THUNDERSTORMS ARE DEVELOPING IN
THE WARM AND HUMID AIRMASS AHEAD OF THIS FRONT ACROSS WESTERN NEW
YORK. AS THESE STORMS MOVE TOWARD THE AREA...SOME OF THE THUNDERSTORMS
WILL LIKELY BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS...
ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE OVER THE SOUTHERN TIER AND WESTERN CATSKILLS
OF NEW YORK...AND NORTHEAST PENNSYLVANIA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND
EVENING.

NICOSIA/PB

In the hours before

Special weather statement, Aug 3, 10:24 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 AM EDT THU AUG 3 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-040000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
1124 AM EDT THU AUG 3 2006

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO EVENING...

A COLD FRONT WILL DROP SOUTH ACROSS CENTRAL NEW YORK LATE THIS
AFTERNOON AND INTO NORTHEAST PENNSYLVANIA THIS EVENING.
THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIRMASS AHEAD OF
THIS FRONT...AND SOME OF THE THUNDERSTORMS WILL LIKELY BECOME
SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS ALTHOUGH LARGE HAIL
WILL ALSO BE POSSIBLE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE OVER THE SOUTHERN TIER AND WESTERN CATSKILLS OF NEW YORK,
AND NORTHEAST PENNSYLVANIA. THE STORMS ARE EXPECTED TO DEVELOP
BETWEEN NOON AND 1 PM AND CONTINUE INTO THE EVENING HOURS.

A SEVERE THUNDERSTORM WATCH WILL LIKELY BE ISSUED AS CONDITIONS
BECOME INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORMS. SEVERE
THUNDERSTORM WARNINGS WILL BE ISSUED WHEN SEVERE THUNDERSTORMS ARE
IMMINENT OR OCCURRING. STAY TUNED TO NOAA WEATHER RADIO, THE
OFFICIAL VOICE OF YOUR NATIONAL WEATHER SERVICE FOR THE LATEST
UPDATES.

PB
Special weather statement, Aug 3, 12:18 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EDT THU AUG 3 2006

NYZ022-024-031815-
CHEMUNG NY-STEUBEN NY-
118 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HORNBY...
  AND MOVING SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BIG FLATS AND TOMPKINS CORNERS AT 125 PM EDT...
  HORSEHEADS AND FISHERVILLE AT 130 PM EDT...
  ELMIRA HEIGHTS AT 135 PM EDT...
  CHEMUNG AT 200 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Special weather statement, Aug 3, 1:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT THU AUG 3 2006

NYZ022-031900-
STEUBEN NY-
206 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  GREENWOOD...AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TROUPSBURG AT 215 PM EDT...
  WOODHULL AT 220 PM EDT...
  ERWINS AND GANG MILLS AT 240 PM EDT...
  CORNING AT 245 PM EDT...
  CATON AND SOUTH CORNING AT 250 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The radar

The Binghamton radar (KBGM), 14 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broome

When
August 3, 1:40 PM EST
Where
Broome County, Vestal
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.083, -76.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530792.